Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 131, NWS Lake Charles, LA

November 1, 2017Iberia Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Nov 1, 2017, 2:58 PM CDT for Iberia Parish, Saint Martin Parish, Louisiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 1, 2017, 2:58 PM CDT (19:58 UTC)
Expired
Nov 1, 2017, 3:45 PM CDT
In force
47 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Iberia Parish, LA, Saint Martin Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

581 
WUUS54 KLCH 011958
SVRLCH
LAC045-099-012045-
/O.NEW.KLCH.SV.W.0131.171101T1958Z-171101T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
258 PM CDT WED NOV 1 2017

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northwestern Iberia Parish in south central Louisiana...
  Central St. Martin Parish in south central Louisiana...

* Until 345 PM CDT

* At 257 PM CDT, a severe thunderstorm was located over Acadiana
  Regional Airport, or near New Iberia, moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lafayette, New Iberia, St. Martinville, Loreauville, Cade, Coteau,
  Lake Fausse Pointe and Acadiana Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2996 9142 2999 9197 3004 9197 3011 9193
      3016 9147 3014 9147 3013 9146 3011 9147
      3010 9146 3010 9143
TIME...MOT...LOC 1957Z 264DEG 29KT 3005 9189 

HAIL...<.75IN
WIND...60MPH
 
$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 1:05 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Nov 1, 1:05 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
105 PM CDT Wed Nov 1 2017

.DISCUSSION...
For 18z TAF issuance.

&&

.AVIATION...
Local 88Ds show the bulk of the convection associated with a
passing disturbance moving across the ern portions of the forecast
area, affecting primarily the Acadiana terminals. Once this action
moves east, main concern through tonight will be lowering ceilings
and likely visibilities as well with forecast soundings continuing
to show copious moisture pooling below 900 millibars. After
sunrise, expecting conditions to gradually improve back to VFR
levels with the possibility of a few showers as heating
commences.

25

&&

.PREV DISCUSSION... /issued 1011 AM CDT Wed Nov 1 2017/

UPDATE...

Regional radar shows showers with embedded areas of steadier rain
extending along a frontal boundary from north-central Louisiana
to southeast Texas. The latest short term model guidance indicates
that showers will continue to lift northeastward through the day.
This update increases rainfall totals across Acadiana based on
observed rainfall totals and the latest guidance. Afternoon PoPs
were in turn increased across Acadiana and decreased across
southeast Texas where precipitation totals and coverage will
decrease.

Forecast hourly temperatures across central Louisiana have been
running about 5 degrees above observations. A weighted time lagged
ensemble of the HRRR was used to update the afternoon maximum and
hourly temperatures for the day. The main difference from the
previous forecast package is maximum temperatures remaining mainly
in the low 70s across central Louisiana.

PREV DISCUSSION... /issued 635 AM CDT Wed Nov 1 2017/

AVIATION...Scattered showers and a few thunderstorms can be
expected today associated with a weak area of low pressure
advancing east across the region. VFR will prevail through the day
but should see ceilings occasionally drop into MVFR. MVFR ceilings
will prevail overnight.

PREV DISCUSSION... /issued 414 AM CDT Wed Nov 1 2017/

DISCUSSION...
Cool temperatures across most of the central and eastern US this
morning with 30s and 40s as far south as Arkansas. Temperatures
into the 50s across northern Louisiana with mid 60s down along
the coast.

The combination of a cool front to our west... low lvl winds off
the gulf and upper lvl energy is supporting storms moving across
Louisiana and eastern Texas. This latest front will move to the
east and loose its identity allowing for moisture to escape to
the northeast this evening. Rainfall totals will average less than
1/2 inch over southeast Texas and southern Louisiana.

Isolated rain chances to continue through the rest of the week
before ending over the weekend as ridging aloft becomes
established. Temperatures expected into the 70s today and lower
80s through the rest of the period.

A Small Craft Advisory in the coastal waters will be allowed to
expire as winds and seas will diminished through the morning
hours. Through the rest of the week winds to remain around 10 to
15 knots offshore and 5 to 10 nearshore. Seas will be two to three
feet offshore and one to two feet nearshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  75  67  83  67 /  90  20  30  20
LCH  77  70  82  70 /  90  20  30  20
LFT  77  69  82  67 /  80  20  30  20
BPT  77  70  82  70 /  90  20  30  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution until 1 PM CDT this afternoon for
     GMZ450-452-455-475.

     Small Craft Advisory until 1 PM CDT this afternoon for GMZ470-
     472.

&&
Hazardous weather outlook, Nov 1, 4:18 AM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
418 AM CDT Wed Nov 1 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
020930-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
418 AM CDT Wed Nov 1 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Tonight
Showers over the area today with a few isolated thunderstorms as
a cool front and upper level support approaches from the west.
This latest front is expected to washout. Rains chances
diminishing during the evening hours. Rainfall totals will average
less than one inch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Chances for an isolated showers or thunderstorms will persist
through the rest of the week only to diminish over the weekend
as an upper level ridge builds over the northwest gulf.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-020930-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
418 AM CDT Wed Nov 1 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Tonight
Showers and isolated thunderstorms over the coastal waters. Winds
are expected to diminish through the day and the Small Craft
Advisory will be dropped for the afternoon hours. Rain chances
will continue into the overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The pressure gradient will continua to relax through the rest of
the week and into the weekend. A few isolated storms during this
period with the threat of storms ending over the weekend.

.SPOTTER INFORMATION STATEMENT...

K. Kuyper

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 9:16 PM CDTSmall Craft AdvisoryLCH16 hr
Nov 1, 8:37 AM CDTSpecial Marine WarningLCH68 min
Nov 1, 1:57 PM CDTAreal Flood AdvisoryLCHAcadia, Jefferson Davis, Lafayette, Vermilion2 hr
Nov 1, 2:32 PM CDTFlash Flood WarningLCHLafayette, Vermilion118 min
Nov 1, 2:33 PM CDTRiver Flood WarningLCHLafayette, Vermilion3 days
Nov 1, 5:45 PM CDTSpecial Weather StatementLCHLafayette30 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.